Alert archive / Delaware / Areal Flood Advisories in 2017

Areal Flood Advisory 201, NWS Philadelphia/Mount Holly

August 12, 2017Kent County, Sussex County, Delaware; Caroline County, Maryland

NWS Philadelphia/Mount Holly issued this areal flood advisory at Aug 12, 2017, 12:25 PM EDT for Kent County, Sussex County, Delaware; Caroline County, Maryland. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 12:25 PM EDT (16:25 UTC)
Expired
Aug 12, 2017, 4:30 PM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

Counties Kent County, DE, Sussex County, DE, Caroline County, MD

The radar

The Dover AFB radar (KDOX), 13 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WGUS81 KPHI 121625
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
1225 PM EDT SAT AUG 12 2017

DEC001-005-MDC011-122030-
/O.NEW.KPHI.FA.Y.0201.170812T1625Z-170812T2030Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex DE-Kent DE-Caroline MD-
1225 PM EDT SAT AUG 12 2017

The National Weather Service in Mount Holly NJ has issued a

* Flood Advisory for Minor Flooding in Poor Drainage Areas for...
  Northwestern Sussex County in southern Delaware...
  Southern Kent County in central Delaware...
  East central Caroline County in eastern Maryland...

* Until 430 PM EDT

* At 1222 PM EDT...Doppler radar and automated rain gauges indicated 
  heavy rain due to thunderstorms. This will cause minor flooding.

* Some locations that could experience flooding include...
  Milford, Harrington, Bowers, Big Stone Beach, Andrewsville,
  Frederica, Houston and Farmington.

One to two inches of rain has already fallen in the past hour. 
Additional rainfall of one to two inches is expected over the area 
in the next hour. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means river or stream flows are elevated...or
ponding of water in urban or other areas is occurring or is imminent.

&&

LAT...LON 3886 7580 3893 7563 3899 7556 3907 7537
      3905 7537 3901 7533 3893 7529 3888 7523
      3886 7545 3880 7575

$$

JRK

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Aug 12, 10:04 AM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 12, 10:04 AM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1004 AM EDT Sat Aug 12 2017

.SYNOPSIS...
A cold front will move across the east coast tonight. High
pressure will briefly build across the area Sunday night into
early next week. The front will stall to the south Monday into
Tuesday as an area of low pressure develops along the boundary
and moves eastward along the front. Another frontal boundary may
affect the area Wednesday, before high pressure briefly builds
across the area Wednesday night, then offshore Thursday. A
frontal system could then affect the area late next week or
early next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers will continue to pass across parts of northeastern
Maryland, Delaware and southern New Jersey until early
afternoon. The showers are expected to sink gradually to the
south.

Meanwhile low clouds will remain over eastern Pennsylvania, New
Jersey and the upper Delmarva for the balance of the morning.
The clouds are forecast to lift slowly.

A cold front extended across the eastern Great Lakes and the
Ohio River Valley this morning. The boundary will move eastward
and it is expected to reach central Pennsylvania and western
Virginia toward evening. A line of showers and thunderstorms is
forecast to develop in advance of the front and it should arrive
in Berks County, the Poconos and the Lehigh Valley late this
afternoon. The thunderstorms there may bring strong wind gusts
and hail along with frequent cloud to ground lightning and heavy
rainfall.

Depending upon how much clearing takes place this afternoon,
conditions may be slow to destabilize over parts of southeastern
Pennsylvania and New Jersey. As a result, the showers and
thunderstorms may lose some of their strength as they move
farther to the east late in the day.

High temperatures are expected to favor the lower 80s. Once the
marine layer erodes, the wind should settle into the south and
southwest around 8 to 12 MPH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
The low pressure system will be crossing thru New england
tonight. A weak cold front attached to the low will cross our
area from NW to Se overnight. Scattered showers and a few tstms
will be ahead of the front this evening into early tonight,
before pops decrease towards dawn. Low will drop into the upper
50s to low 60s across the nrn areas, and remain closer to 70
over Delmarva and metro Philadelphia.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
The cold front is forecast to push south of the area by Sunday
morning, before a secondary front or surface trough may cross
the area later on Sunday into Sunday night. Moisture and lift
will weaken during the day, so it now looks like Sunday will be
a dry day.

The initial cold front is forecast to stall to our south
through Monday and Tuesday. Weak high pressure is forecast to
affect the area Sunday night into early next week. An area of
low pressure is expected to develop along the front to the south
and moves to our east Monday night through Tuesday. Also, a
possible tropical low may lift northward over the Atlantic and
combine with this low and move eastward along the front. Just
like the last couple of days, the GFS remains farther south and
east than the ECMWF with the low. There still remains the
possibility some showers could move across portions of the area
Monday through Tuesday, so we'll keep chance POPS in the
forecast for now. Also on Tuesday, a weak surface trough may
move across the area which may help create a few showers or
thunderstorms as well.

Another frontal boundary may move across the area Wednesday,
Wednesday, before high pressure briefly builds across the area
Wednesday night, then offshore Thursday. This frontal boundary
and subsequent high pressure are forecast to contain dry
weather. However, we move into the end of the week into the
early part of the weekend, a warm front may lift across the area
as high pressure builds offshore, followed by a cold front. The
timing is uncertain as the GFS is slower than the ECMWF, but
they both do indicate this system. So we'll have a chance of
showers and thunderstorms from Thursday night through Friday
night for now.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

A period of lower CIGS/VSBYS is across the terminals this
morning, before conditions will improve during the late
morning/early afternoon hours. More showers and tstms are
expected this afternoon and into the evening as a cold front
crosses the area. More MVFR/IFR will be possible at those times.
Light variable winds early today will become SW at 5 to 10 kts
this afternoon. VFR conditions expected later tonight behind the
cold front.

OUTLOOK...
Sunday-Wednesday...Generally VFR conditions. Scattered showers
and thunderstorms possible Monday-Tuesday which may temporarily
reduce conditions.

&&

.MARINE...
Winds and seas will increase a bit this afternoon ahead of the
low pressure system and front approaching from the Great Lakes.
it doesn't appear that SCA conditions will be reached, so we
will hold on the flag for now. A few gusts in the low 20s kts
are possible and seas could reach 3-4 ft on the ocean, so near
SCA conditions. Sct showers and tstms will bring some locally
higher winds and seas this afternoon and in to the evening. Fair
weather expected later tonight behind the cold front.

OUTLOOK...
Sunday-Wednesday...Sub Small Craft Advisory conditions expected
through the entire period.

RIP CURRENTS...
The risk for the development of dangerous rip currents remains
low for today. However, it may approach moderate along the New
Jersey Shore late in the day as wind speeds increase from the
south.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Robertson
Near Term...Iovino
Short Term...O'Hara
Long Term...Robertson
Aviation...Robertson/O'Hara
Marine...Robertson/O'Hara
Hazardous weather outlook, Aug 12, 9:14 AM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
914 AM EDT Sat Aug 12 2017

DEZ001>003-MDZ008-012-015-019-020-NJZ008>010-012-013-015>023-027-
PAZ070-071-104-106-131315-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-Delaware-Philadelphia-
Eastern Montgomery-Lower Bucks-
914 AM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-131315-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
914 AM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-131315-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
914 AM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ001-007-PAZ054-055-060>062-101>103-105-131315-
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-Western Chester-
Eastern Chester-Western Montgomery-Upper Bucks-
914 AM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania, northeast Pennsylvania and southeast
Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected to move in from the west late
this afternoon and this evening. A few of these storms could become
severe and produce locally damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

JRK

In the hours before

Local storm report, Aug 12, 10:06 AM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1006 AM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     TSTM WND DMG     1 W TRAPPE              38.66N  76.08W
08/11/2017                   TALBOT             MD   911 CALL CENTER

            A TREE WAS TAKEN DOWN BY THUNDERSTORM WINDS ONTO WIRES.

&&

EVENT NUMBER PHI1701465

GAINES
Local storm report, Aug 12, 11:24 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1124 AM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     TSTM WND DMG     1 W TRAPPE              38.66N  76.08W
08/11/2017                   TALBOT             MD   911 CALL CENTER

            A TREE WAS TAKEN DOWN BY THUNDERSTORM WINDS ONTO WIRES.

1100 AM     FLOOD            6 E SELBYVILLE          38.46N  75.11W
08/12/2017                   SUSSEX             DE   TRAINED SPOTTER

            A POND AND STREAM OVERFLOWED WHICH FLOODED A LARGE
            PORTION OF A YARD.

&&

EVENT NUMBER PHI1701465 PHI1701466

GAINES

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:26 AM EDTSpecial Weather StatementPHISussex34 min
Aug 12, 1:54 AM EDTSpecial Weather StatementPHISussex51 min
Aug 12, 2:03 AM EDTAreal Flood AdvisoryPHISussex4 hr
Aug 12, 5:25 AM EDTSpecial Weather StatementPHISussex50 min
Aug 12, 5:55 AM EDTAreal Flood AdvisoryPHISussex2 hr
Aug 12, 10:37 AM EDTAreal Flood AdvisoryPHISussex4 hr
Aug 11, 10:53 PM EDTSpecial Weather StatementPHITalbot37 min
Aug 11, 11:11 PM EDTSevere Thunderstorm WarningPHITalbot49 min
Aug 11, 11:16 PM EDTTornado WarningPHITalbot44 min
Aug 11, 11:31 PM EDTAreal Flood AdvisoryPHICaroline, Talbot4 hr
Aug 11, 11:53 PM EDTTornado WarningPHITalbot37 min
Aug 12, 12:41 AM EDTSpecial Weather StatementPHIWicomico34 min

Nearby

Areal Flood Advisories in Delaware, 2017Areal Flood Advisories in Maryland, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.